I have had a few responses with basically the right answers, so very good.
However, I will list in detail what I consider to be the important points.
What is the eye sign? EPISCLERITIS.
A very uncommon manifestation of Ulcerative Colitis although it may also be seen in other systemic inflammatory conditions e.g. RA, SLE, PAN, Wegeners, Relapsing Polychondritis, sarcoidosis.
Infections can also cause episcleritis and include opthalmic zoster, HSV, Lyme disease, syphilis, TB.
What is the lower extremity skin signs and what are the possible causes of it? ERYTHEMA NODOSUM.
This sign usually occurs on the lower limbs and is typically painful to touch. In this patient, his presented without pain which is somewhat strange. Unfortunately, no biopsy of the skin changes was performed and hence, this is only my clinical opinion.
Other causes of E.N. include:
DRUGS: Sulphonamides, Contraceptive pill, Penicillin, Salicylates
INFECTION: Atypical pneumonia e.g. Mycoplasma, Strep infections, Rheumatic fever, TB, Leprosy, Yersinia Enterocolitica, Bartonella infx, Syphilis, Toxoplasmosis, Coccidioidomycosis
INFLAMMATORY: Sarcoidosis, Ulcerative Colitis, Crohns Disease, Behcets disease
With the history and examination in mind, what is the likely diagnosis or at least, provide some differential diagnoses?
A two month history of bloody diarrhoea of frequency of up to 10 x per day one must consider inflammatory bowel disease although bowel infection, vasculitis and even malignancy should be considered.
With a new onset of fever, episcleritis and erythema nodosum there are few conditions that could cause all of these manifestations.
I consider that Ulcerative Colitis is the top dignosis here although Crohns disease is another consideration. It is unlikely to be Behcets as the patient had no genital ulceration and no mouth ulceration. However, it is good to consider this diagnosis as it is considered to be more common in Japanese than caucasians.
What investigations should be done e.g. radiological / microbiological, etc...? ABDOMINAL XRAY, COLONOSCOPY WITH BIOPSY, STOOL CULTURE AND WHITE CELL EXAMINATION.
Patients with flares of UC should have an abodominal Xray if they have a distended abdomen to exclude a Toxic Megacolon which can occur in up to 10% of Severe Flare Ups as in this case. A Colonoscopy would provide a direct examination of the bowel mucosa allowing for histological samples to be taken for diagnosis. Stool culture MUST be done to exclude Clostridium difficile infection and other causes of bloody diarrhoea (Salmonella, Shigella, E.coli, Yersinia, Campylobacter etc..) as infection can cause exacerbations of UC. White cell examination can be useful but all this will do is prove that there is either inflammation or infection.
What treatments should be commenced on admission for this patient? STEROIDS and METRONIDAZOLE (FLAGYL). This patient had already been given a diagnosis of UC and had been taking Mesalamine and Sulphasalazine and no treatment alterations had been instigated on admission. It was clear to me that this was a severe flare of UC (>6 bloody stools per day, extra-intestinal manifestations and fever) and that steroids were needed. Moreover, it was not clear whether the patient also had a superimposed GI infection. Hence, my suggestions were of Oral Prednisolone plus Rectal Steroids in addition to Oral Metronidazole.
For those physicians that got the right answers-- Well Done.
There is an excellent review on the investigation and treatment of UC in the British Medical Journal and please have a read!! BMJ Vol 333. 12 Aug 2006. Pages 340-343.